Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 33, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Dec 20, 2021, 3:08 PM HST for 4 counties in Hawaii. It took effect at Dec 21, 2021, 3:20 AM HST. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2021, 3:08 PM HST (01:08 UTC)
- In effect from
- Dec 21, 2021, 3:20 AM HST
- Expired
- Dec 25, 2021, 3:13 AM HST
- In force
- 4 days
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576 WHHW40 PHFO 210108 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 308 PM HST Mon Dec 20 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A medium-period northeast swell will combine with shorter period wind waves to produce rough and choppy surf along east facing shores through Wednesday. HIZ009-017-030-035-037-038-047-053-054-211415- /O.NEW.PHFO.SU.Y.0033.211221T1600Z-211223T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 308 PM HST Mon Dec 20 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST WEDNESDAY... * WHAT...7 to 10 foot surf. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...From 6 AM Tuesday to 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Birchard
10 follow-up statements
626 WHHW40 PHFO 211320 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 320 AM HST Tue Dec 21 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A medium-period northeast swell will combine with shorter period wind waves to produce rough and choppy surf along east facing shores through Wednesday. HIZ009-017-030-035-037-038-047-053-054-220230- /O.EXT.PHFO.SU.Y.0033.211221T1320Z-211223T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 320 AM HST Tue Dec 21 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf of 7 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
536 WHHW40 PHFO 220126 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 326 PM HST Tue Dec 21 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .A north northeast swell will combine with shorter period wind waves to produce rough and choppy surf along east facing shores through Wednesday. HIZ009-017-030-035-037-038-047-053-054-221430- /O.CON.PHFO.SU.Y.0033.000000T0000Z-211223T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 326 PM HST Tue Dec 21 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf of 7 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
866 WHHW40 PHFO 221306 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 306 AM HST Wed Dec 22 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .An elevated north-northeast swell will result in advisory level surf along east facing shores through today, with a possible extension into Thursday. Strong trade winds will also contribute to this swell, and produce very rough and choppy conditions. HIZ009-017-030-035-037-038-047-053-054-230215- /O.CON.PHFO.SU.Y.0033.000000T0000Z-211223T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 306 AM HST Wed Dec 22 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 8 to 12 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST this afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
494 WHHW40 PHFO 221836 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 836 AM HST Wed Dec 22 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .An elevated north-northeast swell will hold into Thursday. Strong trade winds will contribute to east shore surf and will produce very rough conditions. HIZ009-017-030-035-037-038-047-053-054-230745- /O.EXT.PHFO.SU.Y.0033.000000T0000Z-211224T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 836 AM HST Wed Dec 22 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf of 8 to 12 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
174 WHHW40 PHFO 230112 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 312 PM HST Wed Dec 22 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .An elevated north-northeast swell will hold through the night and begin a slow decline on Thursday. Strong trade winds will contribute to east shore surf and will produce very rough conditions. HIZ009-017-030-035-037-038-047-053-054-231415- /O.CON.PHFO.SU.Y.0033.000000T0000Z-211224T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 312 PM HST Wed Dec 22 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf of 8 to 12 feet, decreasing to 7 to 10 feet Thursday afternoon. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
698 WHHW40 PHFO 231325 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 325 AM HST Thu Dec 23 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .The combination of a north-northeast swell and a slowly subsiding trade wind swell will maintain elevated surf along the east facing shores through today. It is likely the surf will fall to below advisory criteria by late this afternoon or by sunrise Friday. Should the surf stays elevated this afternoon, the advisory will be extended through tonight. HIZ009-017-030-035-037-038-047-053-054-240230- /O.CON.PHFO.SU.Y.0033.000000T0000Z-211224T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 325 AM HST Thu Dec 23 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 8 to 12 feet in the morning, decreasing to 7 to 10 feet this afternoon. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST this afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
306 WHHW40 PHFO 240114 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 314 PM HST Thu Dec 23 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .The combination of a north-northeast swell and a slowly subsiding trade wind swell will maintain elevated surf along the east facing shores through the day Friday. HIZ009-017-030-035-037-038-047-053-054-241415- /O.EXT.PHFO.SU.Y.0033.000000T0000Z-211225T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 314 PM HST Thu Dec 23 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf 7 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
314 WHHW40 PHFO 241335 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 335 AM HST Fri Dec 24 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .The combination of a north-northeast swell and a slowly subsiding trade wind swell will maintain elevated surf along the east facing shores through the afternoon. HIZ009-017-030-035-037-038-047-053-054-250245- /O.CON.PHFO.SU.Y.0033.000000T0000Z-211225T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 335 AM HST Fri Dec 24 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf 7 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ RCB
074 WHHW40 PHFO 250121 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 321 PM HST Fri Dec 24 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES... .The combination of a north-northeast swell and a slowly subsiding trade wind swell will maintain elevated surf along the east facing shores through Saturday afternoon. HIZ009-017-030-035-037-038-047-053-054-251430- /O.EXT.PHFO.SU.Y.0033.000000T0000Z-211226T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 321 PM HST Fri Dec 24 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...Surf 7 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and Big Island. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
304 WHHW40 PHFO 251313 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 AM HST Sat Dec 25 2021 HIZ009-017-030-035-037-038-047-053-054-251415- /O.CAN.PHFO.SU.Y.0033.000000T0000Z-211226T0400Z/ Olomana-Maui Windward West-Kauai East-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala- Big Island East-Big Island North- 313 AM HST Sat Dec 25 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf has subsided to below advisory level for the east facing shores. Therefore, the high surf advisory is cancelled. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 20, 9:44 AM HST, 5 hours 24 minutes earlier.
Area forecast discussion, Dec 20, 9:44 AM HST, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 944 AM HST Mon Dec 20 2021 .SYNOPSIS... A rather windy and wet trade wind weather pattern is expected over the next several days as high pressure builds in to the north. Moisture embedded in the trades combined with instability in the island vicinity will provide for passing showers over windward and mauka areas with the trade winds sufficiently strong to blow some showers over to leeward areas at times. Winds are expected to drop off slight as we head into the holiday weekend as low pressure approaches from the west. && .DISCUSSION... A 1044 mb surface high is centered far north of the state. This is producing breezy to locally windy trade winds across the area. Aloft, a broad upper trough is centered far northeast of the area with its southwest periphery lying near the Big Island. Also, a small upper low is centered a few hundred miles west of the state. These two combined features are providing for instability across the area. Daytime heating combined with the instability will allow for the possible development of thunderstorms over portions of the Big Island this afternoon and evening. Elsewhere, moisture embedded in the trades will cause passing showers over windward and mauka areas with the trades sufficiently strong enough to blow some brief passing showers over to some leeward locations. Satellite imagery shows an east to west oriented frontal boundary just north of the state. Current timing has this band reaching Kauai and possibly Oahu by late this afternoon, then passing southward across Maui County tonight before reaching the Big Island early Tuesday morning. Showers will increase as this boundary moves across the island chain and favor windward and mauka areas. However, the strong trades should be sufficient enough to blow showers over to some leeward areas with ease. Model guidance is indicating that the moisture field associated with the frontal boundary will stall over or just south of the Big Island. Cooler and slightly drier air will fill in behind the boundary. If the front hangs up over portions of the Big Island, the lingering instability along with this moisture field may allow for a prolonged period of wet weather for some areas on the Big Island. The instability will also keep the threat of thunderstorms near or over parts of the the Big Island. Much will depend on how far south the moisture field gets. Trade winds are then expected to drop off slightly as we head into the holiday weekend as low pressure moves closer to the state from the west. Besides the lessening of the winds, the effects of this low on our weather is yet to be determined due to differences in the global models. Much will depend on how far east the low moves. The closer the low gets, the higher the potential for increased rainfall chances. The trend in the guidance keeps the lower far enough west that significant rainfall in not expected at this time. && .AVIATION... Breezy easterly trade winds will continue to generate tempo moderate turbulence on the lee side of the mountains through tonight. See AIRMET TANGO below. Otherwise scattered showers will mainly be limited to windward areas, possibly generating a period of MVFR ceilings and visibility. A band of enhanced moisture dropping across the island chain late tonight, could increase the need for additional AIRMET SIERRA for MTN OBSC. AIRMET SIERRA remains in effect for northeast thru east facing mountain slopes above 2500 feet for Big Island due to clouds and showers. AIRMET TANGO remains in effect for all island over and immediately south through west of mountains for tempo moderate turbulence below 9000 feet. && .MARINE... A nearly stationary, very strong area of high pressure centered far N of the islands will support fresh to near-gale force trade winds this week. A bit of a surge in wind speeds is expected tonight and Tuesday as the high pushes the remnants of a front over the islands from the NE. An ongoing Small Craft Advisory (SCA) now includes all waters through Thursday due to a combination of winds and seas. Moisture associated with the frontal remnants may stall near the Big Island tomorrow through Thursday, potentially triggering heavy showers and/or thunderstorms as the island atmosphere will remain unstable. While the fetch of trade winds to the E of the islands is somewhat limited, a steady supply of short- and medium-period wind waves/swells will be arriving from the N through NE for the next several days, primarily due to the gradient between the high and a slow-moving, gale-force low off the U.S. W coast. This will result in increased seas, with rough and choppy surf along shores exposed to the N and E. Surf along exposed E facing shores may become large enough to warrant a High Surf Advisory (HSA) by tonight or Tuesday, but peak surf heights along N facing shores will remain below HSA heights. Very little swell energy from the NW is expected this week, with increased potential for long-period NW swell to arrive late next weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Thursday for all Hawaiian waters- && DISCUSSION...Burke AVIATION...Powell/Rozanski MARINE...Birchard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:00 PM HST | Areal Flood Advisory | HFO | Hawaii | 98 min |
| Dec 21, 12:34 PM HST | Flood Watch | HFO | Hawaii | 26 hr |
| Dec 21, 1:22 PM HST | Areal Flood Advisory | HFO | Hawaii | 4 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.